Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Charleston, SC

July 17, 2004Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2004, 6:05 PM EDT for Hampton County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 6:05 PM EDT (22:05 UTC)
Expired
Jul 17, 2004, 7:00 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 18 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 172205
SVRCHS
SCC049-172300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 700 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER LENA...OR ABOUT 11 MILES SOUTHWEST OF HAMPTON...MOVING
  EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LENA AND ESTILL...
  HAMPTON...
  ALMEDA AND VARNVILLE...
  CUMMINGS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3284 8125 3274 8140 3267 8134 3264 8118
      3276 8100 3279 8089 3294 8107

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:20 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT SAT JUL 17 2004

.SHORT TERM /NOW THROUGH SUN/...ISOLATED CONVECTION JUST
BEGINNING TO FORM THIS AFTERNOON...GETTING A LATER THAN NORMAL START
AS ONLY RECENTLY HAS ENOUGH SUNSHINE DEVELOPED TO ALLOW FOR TEMPS TO
REACH NEAR CONVECTIVE TEMPS IN THE UPPER 80S TO NEAR 90.

SEA BREEZE IS PINNED RIGHT NEAR THE COAST AT THIS TIME...AND WILL
DRIFT TO ABOUT I-95 IN GA AND PERHAPS ALTERNATE RTE 17 IN SC BY EVE.
LOOK FOR CONTINUE COVERAGE OF SHOWERS AND TSTMS THE REMAINDER OF THE
DAY AND EVE...MAINLY ALONG SEA BREEZE AND DIFFERENTIAL HEATING
BOUNDARIES.

SHORT WAVE ALOFT NOW OVER SW GA/SRN AL/FL PANHANDLE WILL MOVE ACROSS
THE CWA TONIGHT AND SUN...FIRST REACHING SE GA EARLY TONIGHT AND SC
LATER TONIGHT. ANOTHER SHORT WAVE NO IN THE SRN APPALACHIANS TO
CONTINUE MOVING SE ACROSS SC TONIGHT AND WILL MERGE WITH SHORT WAVE
ENERGY TO THE S ON SUN AND HEAD INTO ATLC BY SUN AFTERNOON. IN
ADDITION...UPPER LEVEL JET TO REMAIN OVER OR NEAR THE CWA DURING
THIS TIME HELPING TO ENHANCE UPPER DIVERGENCE. AS A RESULT...WITH GO
WITH HIGHEST POPS TONIGHT AND SUN...AT LEAST 50-60% COVERAGE.

THERE IS A RISK OF STRONG OR EVEN ISOLATED SEVERE STORMS WITH LOW
WET BULB ZERO...COLD POOL ALOFT...AND MODERATE TO STRONG INSTABILITY
TONIGHT. SIMILAR STRONG OR SEVERE RISK FOR SUN AS LAPSE RATES
STEEPEN AS A RESULT OF DRIER AIR ALOFT MOVING IN BEHIND SHORT WAVE
AND BETTER INSOLATION IS ANTICIPATED WITH A DECREASE IN CLOUD COVER.

TEMPS SIMILAR TO CURRENT DEWPOINTS FOR TONIGHTS MINS AND A COUPLE
OF DEGREES WARMER SUN WITH MORE SUNSHINE.

&&

.LONG TERM /SUN NIGHT THROUGH SAT/...BLOCKING PATTERN ALOFT TO
PERSIST INTO AT LEAST THE EARLY PART OF NEXT WEEK...KEEPING A SHARP
TROUGH IN THE E. BY MID TO LATE WEEK THE TROUGH SHOULD BEGIN TO LIFT
OUT OR AT LEAST DISSIPATE AS RIDGE ALOFT BEGINS TO BUILDS ACROSS FL.
AT THE SURFACE...WEAK FRONTAL BOUNDARY TO LINGER IN THE SE THROUGH
MUCH OF THE WEEK...PERHAPS DRIFTING CLOSER TO THE REGION BY LATE
NEXT WEEK. UNTIL THEN...MOISTURE IS MUCH MORE LIMITED WITH LITTLE OR
NO DYNAMICS ALOFT. WILL MAINTAIN NEAR OR BELOW NORMAL POPS AND NEAR
OR ABOVE NORMAL TEMPS DURING NEXT WEEK.

&&

.MARINE...NOT A WHOLE LOT OF MAJOR CHANGES WILL BE MADE CONCERNING
THE REST OF THE WEEKEND INTO THE EARLY PART OF THE WEEK. ONCE AGAIN
FAVOR THE ETA WITH IT/S SURFACE LOW PLACEMENT AND ASSOCIATED WIND
FIELDS. AS A RESULT...WNA GUIDANCE WHICH LOWERS SEAS ON SUNDAY
EVENING MAY BE A POOR REPRESENTATION OF WHAT THE SEAS WILL ACTUALLY
DO. WILL THEREFORE GO SLIGHTLY ABOVE GUIDANCE NUMBERS THROUGH MONDAY
MORNING. THE SURFACE LOW WILL THEN PULL NE AND THE WINDS AND SEAS
WILL BEGIN TO DECREASE ON MONDAY AFTERNOON. SCA CONDITIONS STILL
SEEM LIKE A GOOD BET...SO WILL CONTINUE WITH HEADLINE FOR THE SC
WATERS AND OUTER GA WATERS ON SUN.

&&

.AVIATION...WITH SOME DRY AIR WORKING IT/S WAY INTO THE AREA THIS
AFTERNOON...ATMOSPHERE HAS BEEN DESTABILIZING. HAVE CONTINUED TEMPO
GROUPS OF LOWERING CIGS AND TSRA FOR BOTH TAF SITES FOR MUCH OF THE
AFTERNOON. NEXT AREA FOR CONVECTIVE POTENTIAL WILL COME AS THE SHORT
WAVE OVER AL/GA WORKS IT/S WAY TOWARDS THE AREA. HAVE KEPT IN
MENTION OF LOWER CIGS AND TSRA OVERNIGHT. AS MOISTURE GETS PUSHED
OFFSHORE BY MORNING...CONDITIONS WILL GRADUALLY IMPROVE.
HOWEVER...UNSTABLE ATMOS WILL LEAD TO POTENTIAL FOR CONVECTIVE
DEVELOPMENT BY LATE MORNING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PM/JR
Hazardous weather outlook, Jul 17, 3:20 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT SAT JUL 17 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
320 PM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A RISK OF ISOLATED SEVERE STORMS
ACROSS THE REGION FOR THE REMAINDER OF THIS AFTERNOON INTO THIS
EVENING. THE MAIN HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS
AND LARGE HAIL.

.HEAVY RAIN...AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE AREA
THIS AFTERNOON...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE
WITH ISOLATED HIGHER AMOUNTS. FLASH FLOODING IS NOT EXPECTED AT THIS
TIME...ALTHOUGH LOCALLY HEAVY RAINFALL COULD PRODUCE MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

24

In the hours before

Special weather statement, Jul 17, 4:18 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT SAT JUL 17 2004

GAZ099-100-114-115-172100-
BULLOCH-CANDLER-EVANS-TATTNALL-
418 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY AND BULLOCH COUNTY THROUGH 500 PM EDT...

AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM JUST SOUTH OF METTER TO 5 MILES
NORTHEAST OF COLLINS MOVING EAST AT 15 MPH. THESE STORMS WILL AFFECT
AREAS IN AND AROUND COBBTOWN...ALINE...UNDINE...PULASKI...
EXCELSIOR...ADABELLE...SOMERSET ...REGISTER...OVERBROOK AND NEVILS
THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 17, 4:22 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT SAT JUL 17 2004

SCZ042-172100-
HAMPTON-
422 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 500 PM
EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GIFFORD...OR ABOUT 6 MILES WEST OF
HAMPTON...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND
AROUND GIFFORD...DUKES...BRUNSON...HAMPTON...CROCKETVILLE...
VARNVILLE...MILE Y...CAMP BRANCH AND ALMEDA THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 17, 4:57 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT SAT JUL 17 2004

SCZ042-172130-
HAMPTON-
457 PM EDT SAT JUL 17 2004

...A STRONG THUNDERSTORM WILL CONTINUE OVER HAMPTON COUNTY THROUGH
530 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF VARNVILLE...OR ABOUT 6
MILES SOUTHEAST OF HAMPTON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CUMMINGS...DAVIDSON...
CAMP BRANCH AND FECHTIG THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 17, 5:05 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
505 PM EDT SAT JUL 17 2004

GAZ088-100-172130-
BULLOCH-SCREVEN-
505 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND SCREVEN COUNTY
THROUGH 530 PM EDT...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BLITCH...OR ABOUT 9
MILES NORTH OF STATESBORO...MOVING EAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINDFIELD...
WESTCHESTER...ROCKY FORD...OGEECHEE...HOPEULIKIT...DEERFIELD...
HUNTINGTON...CLITO...BLITCH AND EUREKA THROUGH 530 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH AND DANGEROUS LIGHTNING STRIKES CAN BE
EXPECTED.

24
Special weather statement, Jul 17, 5:53 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
553 PM EDT SAT JUL 17 2004

SCZ040-042-172230-
ALLENDALE-HAMPTON-
553 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON
COUNTY THROUGH 630 PM EDT...

AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF ESTILL...OR
ABOUT 14 MILES EAST OF SYLVANIA...MOVING EAST AT 30 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VALENTINE...
SCOTIA...LURAY...LENA...ESTILL...FURMAN...NIXVILLE...VARNVILLE AND
ALMEDA THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:25 PM EDTSpecial Marine WarningCHS95 min
Jul 17, 7:35 PM EDTSevere Thunderstorm WarningCHSBerkeley40 min
Jul 17, 7:49 PM EDTSevere Thunderstorm WarningCHSDorchester26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.